Considerations for the Management of Hypoglycemia and Diabetes in Schools - Episode 2

Overview of Hypoglycemia Signs and Symptoms

August 31, 2022
Amy Hess-Fischl, MS, RD, LDN, BC-ADM, CDCES

An expert in diabetes education reviews the signs and symptoms of hypoglycemia and reviews the importance of having school staff members knowledgeable in their presentation.

Amy Hess-Fischl, MS, RD, LDN, BC-ADM, CDCES: Now let’s talk about what is considered hypoglycemia. The clinical definition for hypoglycemia is broken down into 3 levels. The first is level 1, and that’s usually where the glucose level is under 70 mg/dL. That’s where we’re going to see some autonomic dysregulations. You’re going to be seeing those shaky, sweaty [reactions] happening. Level 2 is considered under 54 mg/dL, and that’s where we’re going to be seeing some neuroglycopenic dysregulation. That’s where we might see some dizziness and some other issues there. Level 3 does not have a glucose level attached to it because it is solely based on the fact that this individual can no longer manage that low themselves, and they need someone to help them.

When we look at the signs and symptoms, as I said, they’re kind of broken down into autonomic and neuroglycopenic, but again, we’re going to be seeing that shaky, sweaty, dizzy, hungry, sometimes crabby reaction. But smaller children may not necessarily have any symptoms whatsoever. So what we have to do is rely on the family or the guardians to be able to fill in those gaps as to how does your child react when there is low glucose, if they do not present with symptoms that are going to be occurring at that time.

As we are transitioning, sadly, from summer into the school year, which many kids are actually looking forward to, we have to have that preparation in place of what the school staff really need to understand about hypoglycemia and diabetes in general. First, what we need to identify is that each child is going to have their own individualized plan. The school staff needs to be aware of that. Now interestingly, there are levels of training that we would expect the school staff to have on an annual basis. Again, everyone in the school should have some working knowledge of what is diabetes, what is low and high blood sugar. Then level 2 is usually for the teachers who are going to be involved with that child [specifically], so understanding what the care of that student looks like within your classroom. What medications are they taking? When are they taking it? Because again, we know that insulin is going to impact their glucose levels. At least the teachers need to understand whether the children are going to have a higher risk of hypo or hyperglycemia at a particular time during their class.

Also one important piece for all children with diabetes who are taking medication that leads to hypoglycemia is glucose monitoring. That is whether they’re doing blood glucose monitoring or continuous glucose monitoring, which we’re seeing far more frequently and of course is a great advantage to the school staff because there are alerts included in that so we know when that student is dropping low or high, or are currently low or high. When we think of how often children should be doing blood glucose monitoring, it may not necessarily be within the context of the classroom; it might be before their lunch, before recess, before PE. The continuous glucose monitor is going to be giving them information all the time. That is going to be really helpful to make sure we’re mitigating any severe issues going on during the class.

Transcript edited for clarity

x